MAUDE Adverse Event Report: ARTHROCARE CORP. STARVAC 90 ICW; ELECTROSURGICAL, CUTTING & COAGULATION & ACCESSORIES

ARTHROCARE CORP. STARVAC 90 ICW; ELECTROSURGICAL, CUTTING & COAGULATION & ACCESSORIES
Model Number ASC4251-01
Medical Device Problem Code Material Separation (1562)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 04/03/2020
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that during a knee surgery the starvac electrode was decomposed and fell off.It is unknown if the broken piece was removed from the patient.The procedure was completed using a back-up device.A delay greater than 30 minutes were reported.All available information has been disclosed.If additional information should become available, a supplemental report will be submitted accordingly.
 
Additional Manufacturer Narrative
The device reported, used in treatment, was not returned for evaluation.A relationship between the product and reported incident cannot be established.A review of manufacturing records for the reported lot number 2037848 found no non-conformance's or anomalies during manufacturing process.A complaint history review found no related failures; this failure mode will be trended to assess for any necessary corrective actions.Review of the product ifu found adequate warnings and precautions to prevent damage to the device during use.Risk management documents were reviewed finding no additional risks that require to be added to the reference document.Clinical evaluation concluded that without supporting documentation and product return/evaluation, the root cause of the event could not be definitively concluded.The exact location of the ¿decomposed/broken¿ electrode is unknown.The patient status is unknown and the patient impact beyond the possibly retained non-implantable foreign body, the 30-60 minute surgical extension, and possible corrosion, local irritation/discomfort, and/or migration of a foreign body could not be determined.No further medical assessment can be rendered at this time.A visual inspection and functional evaluation cannot be performed and customer´s complaint cannot be confirmed.Potential factors unrelated to the design or manufacture of the device that may lead to the failure reported include: mechanical displacement of tissue through applied force or using the device as a lever to enlarge a surgical site or gain access to tissue, deficient irrigation solution surrounding wand tip during use, device coming into contact with a metal object, and vigorous use against bony surfaces.There were no indications during manufacturing record review that would suggest that the device did not meet product specifications upon release into distribution.
 
Additional Manufacturer Narrative
H10, h3, h6: the device, used in treatment, was returned for evaluation.There was a relationship found between the returned device and the reported incident.The exact location of the ¿decomposed/broken¿ electrode is unknown.The patient status is unknown and could not be determined.No further medical assessment can be rendered at this time.A review of the device history records showed there were no indications to suggest that the product did not meet manufacturing specification or would not be able to perform as intended.The instruction for use was reviewed and found to outline precautionary statements and instructions in regards to the use of the device to avoid damage or non-functionality.Risk management documents review found no additional risks that require to be added to the reference document.No further additional actions are required at this time.Visual inspection under magnification of the wand shows minimal electrode and screen erosion with contamination, a ball electrode is detached.Heavy scuff marks on the spacer and cap.During functional evaluation the wand was connected to a known good controller and was activated at the default and max settings on the controller.The wand excites plasma on the remaining parts of the screen.The suction line performed as intended.The complaint was verified.Factors which could have contributed to the reported event: (1) the wand used as a lever to enlarge a surgical site or gain access to tissue may result in a bent or detached electrode, (2) the wand may have come into contact with a hard surface such as bone or another piece of equipment which could have caused damaged to the tip.There were no indications that would suggest that the device did not meet product specifications upon release into distribution.

Brand Name
STARVAC 90 ICW
Common Device Name
ELECTROSURGICAL, CUTTING & COAGULATION & ACCESSORIES
Manufacturer (Section D)
ARTHROCARE CORP.
7000 w. william cannon
austin TX 78735
MDR Report Key10015957
Report Number3006524618-2020-00225
Device Sequence Number2089335
Product Code GEI
UDI-Device Identifier00817470001716
UDI-Public00817470001716
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K033584
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 08/04/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date07/27/2022
Device Model NumberASC4251-01
Device Catalogue NumberASC4251-01
Device Lot Number2037848
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/18/2020
Initial Date Received by Manufacturer 04/07/2020
Supplement Date Received by Manufacturer05/29/2020
08/03/2020
Initial Report FDA Received Date04/30/2020
Supplement Report FDA Received Date06/01/2020
08/04/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;